Montana, 2018

High Wind in Montana, March 27, 2018

March 27, 2018 · NWS BYZ · 2 events in 2 counties and zones

Tight pressure gradients across the area resulted in high wind gusts across portions of Wheatland and Northern Sweet Grass Counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients across the area resulted in high wind gusts across portions of Wheatland and Northern Sweet Grass Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 27, 7:59 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 27, 7:59 AM MST, 3 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Billings MT
859 AM MDT Tue Mar 27 2018

.UPDATE...
No significant updates necessary this morning. Things turn rather
wet across our CWA later tonight through tomorrow. Today will be
the mildest day we will have for at least the next week. BT

&&

.SHORT TERM...valid for Tdy and Wed...

Expect mainly dry conditions today with downslope flow over the
area. Pressure falls have caused the gradients to tighten along
the western foothills, with gusty winds being observed already
this morning. Gusty to strong winds will be found across the west
today, with wind gusts to 50 mph possible. Breezy conditions will
be found elsewhere as downslope and mixing gives us our warmest
day of the week. Still not thinking we will need any wind
highlites, but will continue to monitor.

Shower chances increase over the area this evening as a shortwave
drops into the region through NW flow aloft. Scattered to
numerous showers will develop over the area, gradually shifting
south overnight as colder air works in from the northeast. 850 mb
temps still look to be above freezing for much of the area until
late tonight/early tomorrow morning. Expecting mainly rain
showers, with some snow mixed in along the foothills and over the
mountains. An inch or less of snow accumulation looks possible for
most places over the lower elevations, with a few inches of snow
over the mountains.

Unstable northwest flow looks to continue Wednesday into Wednesday
evening with the best forcing and lapse rates generally over the
western half of the area as a baroclinic zone sets up over central
areas. Rain and snow showers look to continue, with steeper lapse
rates allowing for moderate precip rates at times. As is the case
with systems this time of the year, it is hard to pin down where
exactly the heaviest precip will occur. There is the potential for
a quick burst of wet snow at times for locally slushy roads from
Yellowstone County westward, but any snowfall will be wet and not
be able to accumulate much in the late March environment. A few
inches of snow look possible for the mountains once again.

High temperatures will range from the 40s and 50s today, to the
30s and 40s on Wednesday. Low temperatures will range from the 30s
tonight to the 20s Wednesday night. STP

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Unstable northwesterly flow aloft continues on Thursday and Friday
with scattered rain and snow showers.

An arctic cold front then looks to drop southward across the
region late Friday or Friday night. The GFS is faster with the
frontal passage but the ECMWF and GFS ensembles are slower. Think
that the ECMWF and GFS ensembles are more realistic solutions so
am leaning more towards a Friday night frontal passage.

Ahead of this cold front gusty winds are possible in the western
foothills. Then behind the front, noticeably cooler air will move
into the region which will allow for Pacific moisture to overrun
the cold air and produce snow. The snow can accumulate especially
at night and away from paved surfaces over the lower elevations
and mountains. Snow could continue through Saturday night before
dry air pushes in from the north, shutting off the snow.

Dry weather under weak shortwave ridging should then dominate for
Sunday and Sunday night. Another round of overrunning, this time
a little weaker than the Friday night-Saturday round, then
potentially moves in later on Monday with more rain/snow over the
lower elevations and mountain snow.

High temperatures will be in the 40s Thursday and Friday then drop
to the 30s with 20s east of Billings on Saturday. Temperatures
look to slowly moderate for Sunday and Monday. No significant
warm-ups are forecast in the Thursday-Monday period. RMS

&&

.AVIATION...

VFR will prevail today. Winds will be gusty over south central MT
with gusts approaching 45 kt at KLVM and 40 kt at K6S0. The
western mountains will become obscured this afternoon in clouds
and isolated snow showers. MVFR/IFR conditions move in tonight
across the region with rain showers turning to snow overnight.
RMS/Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 054 035/045 028/046 029/044 018/032 017/039 022/043
    1/N 56/W    43/W    44/W    65/S    21/B    12/W
LVM 054 034/047 029/048 031/048 021/035 018/042 024/046
    1/N 64/W    42/W    34/W    76/S    21/B    23/W
HDN 050 033/043 026/045 027/044 013/033 012/040 017/042
    1/B 64/W    53/W    43/W    65/S    21/B    12/W
MLS 045 032/039 025/040 023/036 010/026 009/033 015/037
    1/U 72/W    24/W    35/W    54/S    11/B    12/W
4BQ 047 032/041 024/042 024/044 014/030 011/036 016/041
    0/U 62/W    24/W    23/W    64/S    21/B    12/W
BHK 045 030/038 023/038 020/034 007/024 006/031 012/034
    0/N 52/W    14/W    35/J    52/S    11/B    11/B
SHR 049 032/042 025/044 025/048 018/032 015/039 019/043
    0/U 76/W    43/W    23/W    65/S    31/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 27, 2:19 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
319 AM MDT Tue Mar 27 2018

MTZ029>039-042-056>058-067-WYZ098-099-280930-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Absaroka/Beartooth Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
319 AM MDT Tue Mar 27 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Wet and unsettled weather and turning much colder.

* WHERE...South Central, Southeast Montana and north central
  Wyoming.

* WHEN...Wednesday through the early part of next week.

* ADDITIONAL DETAILS...The weather pattern will turn unsettled and
  cooler later this week. Look for periods of rain and snow
  showers, along with blustery conditions. Accumulations of wet and
  potentially heavy snow are possible across the region,
  especially Tuesday night and Wednesday, and again late Friday
  through Saturday night. Temperatures will drop to the 30s by this
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as timing of impacts
become more clear. Plan now for possible travel delays due to
poor road conditions. Make arrangements to protect young livestock
from cooler wet conditions.

&&

MTZ028-040-041-063>066-068-280930-
Southern Wheatland-Northern Park-Northern Sweet Grass-Judith Gap-
Paradise Valley-Livingston Area-Beartooth Foothills-
Crazy Mountains-
319 AM MDT Tue Mar 27 2018

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Wet and unsettled weather and turning much colder.

* WHERE...South Central, Southeast Montana and north central
  Wyoming.

* WHEN...Wednesday through the early part of next week.

* ADDITIONAL DETAILS...The weather pattern will turn rather
  unsettled and cooler later this week. Look for periods of rain
  and snow showers, along with blustery conditions. Accumulations
  of wet and potentially heavy snow are possible across the
  region, especially Tuesday night and Wednesday, and again late
  Friday through Saturday night. Temperatures will drop to the 30s
  by this weekend.

* ADDITIONAL HAZARD CONCERNS...Strong westerly winds are expected
  through tonight with gusts to 50 mph possible. Motorists along
  I-90 from Big Timber to Bozeman Pass, and along Highway 191 from
  Big Timber to Judith Gap should be prepared for strong cross
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as timing of impacts
become more clear. Plan now for possible travel delays due to
poor road conditions. Make arrangements to protect young livestock
from cooler wet conditions.

&&

In the hours before

Local storm report, Mar 27, 8:48 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NE RIDGE              45.09N 104.98W
03/27/2018  M2.0  INCH       CARTER             MT   COCORAHS

0700 AM     SNOW             1 W STORY               44.57N 106.90W
03/27/2018  M2.0  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             2 W STORY               44.58N 106.93W
03/27/2018  M1.5  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             10 W BROADUS            45.44N 105.63W
03/27/2018  M2.5  INCH       POWDER RIVER       MT   COCORAHS

0800 AM     SNOW             16 S SHERIDAN           44.57N 106.93W
03/27/2018  M1.0  INCH       SHERIDAN           WY   COCORAHS

&&

VLS
Local storm report, Mar 27, 10:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1111 AM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
03/27/2018  M2.0  INCH       SHERIDAN           WY   MESONET

0100 AM     SNOW             7 ESE BURGESS JUNCTION  44.72N 107.40W
03/27/2018  M1.0  INCH       SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       14 W NYE                45.42N 110.09W
03/27/2018  M8.0  INCH       SWEET GRASS        MT   MESONET

0100 AM     SNOW             3 SSW LUTHER            45.24N 109.46W
03/27/2018  M1.0  INCH       CARBON             MT   MESONET

0100 AM     SNOW             13 ENE WILSALL          46.09N 110.43W
03/27/2018  M1.0  INCH       PARK               MT   MESONET

0100 AM     SNOW             21 SE BURGESS JUNCTION  44.58N 107.20W
03/27/2018  M1.0  INCH       SHERIDAN           WY   MESONET

0100 AM     SNOW             5 W RED LODGE           45.19N 109.35W
03/27/2018  M2.0  INCH       CARBON             MT   MESONET

1020 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/27/2018  M54.00  MPH      SWEET GRASS        MT   AWOS

1020 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/27/2018  M54.00  MPH      SWEET GRASS        MT   AWOS

1040 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/27/2018  M52.00  MPH      SWEET GRASS        MT   AWOS

1100 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/27/2018  M54.00  MPH      SWEET GRASS        MT   AWOS

1130 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
03/27/2018  M52.00  MPH      PARK               MT   DEPT OF HIGHWAYS

&&

VLS

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
March 27, 11:00 AM MST to 11:20 AM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

Wind gusts of 60-63 mph were recorded across the area.

High Wind, Southern Wheatland

When
March 27, 12:45 PM MST to 7:00 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Winds gusts of 58 mph were recorded across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743938, 743940.